Colorado, 2002

Wildfire in Colorado, July 13 to 31, 2002

July 13 to 31, 2002 · NWS GJT · 1 event in 1 county or zone

This lightning caused wildfire occured in the Routt National Forest and was named the Green Creek Fire. Three hundred residences were threatened by this fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This lightning caused wildfire occured in the Routt National Forest and was named the Green Creek Fire. Three hundred residences were threatened by this fire. 2,370 acres of forest were consumed by the fire before becoming part of the Lost Green Complex on the 20th of July. This fire continued to burn through the end of July. See August 2002 Storm Data Publication for a continuation on this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 1:45 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 13, 1:45 PM MST, 4 hours 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT SAT JUL 13 2002

APPEARS THAT TODAY WILL BE THE HOTTEST DAY OF THE CURRENT HEAT
WAVE.  TEMPERATURES THROUGHOUT THE FORECAST AREA HAVE BEEN RUNNING
AROUND 2 TO 4F AHEAD OF YESTERDAY/S PACE.  THE STRONG CLOSED HIGH
CORE OVER THE INTERMOUNTAIN WEST.. RESPONSIBLE FOR THE HEAT WAVE
ACROSS THE WEST.. WILL BEGIN TO WEAKEN AS SHORT WAVE ENERGY SHEARS
ACROSS WASHINGTON STATE.  MOISTURE CIRCULATING AROUND THE CLOSED LOW
HAS REACHED THE NORTHERN COLORADO MOUNTAINS.  BUT CONVECTION HAS
BEEN SHALLOW DUE TO WARM TEMPERATURES ALOFT.  EXPECT MORE MOISTURE
TO ADVECT ACROSS THE FORECAST AREA FROM THE NORTH DUE TO CONVECTIVE
DEBRIS FARTHER UPSTREAM.  ON SUNDAY AFTERNOON.. THE HIGH CORE
BECOMES CENTERED ALONG THE COLORADO AND UTAH BORDER.. AND WILL KEEP
A LID ON MOST CONVECTION.  BUT ISOLATED THUNDER MAY OCCUR NEAR THE
DIVIDE.  INCREASING AMOUNTS OF CONVECTIVE DEBRIS WILL SLIGHTLY
REDUCE SOLAR INSOLATION.. AND TEMPERATURES SHOULD NOT EXCEED TODAY/S
OBSERVED VALUES.  BY MONDAY.. THE SURFACE THERMAL TROUGH THAT HAS
BEEN LOCATED OVER THE GREAT BASIN AND EXTENDING INTO EASTERN
WASHINGTON.. WILL HAVE SHIFTED FROM ARIZONA INTO EASTERN UTAH AND
TOWARDS THE NORTHERN PLAINS.  THIS ALLOWS SOME MOISTURE CONVERGENCE
AND SURFACE DEW POINTS SHOULD RISE INTO THE MID 40S TO LOWER 50S.
THAT MEANS MORE HIGH BASED MOUNTAIN THUNDERSTORMS.. BUT WINDS ALOFT
WILL BE LESS THAN 10 KNOTS.  SO THESE STORMS WILL DIE AS THEY MOVE
OFF THE HIGHER MOUNTAIN TERRAIN.. BUT THUNDER MAY BE POSSIBLE OVER
THE HIGHER VALLEYS.  ADDITIONAL CLOUD COVER SHOULD SHAVE A COUPLE
MORE DEGREES OFF AFTERNOON TEMPERATURES.  FRISBIE

EXTENDED (WED-SAT)...A MORE ACTIVE PATTERN CAN BE EXPECTED FOR
THE AREA THROUGH THIS PERIOD. SUFFICIENT MOISTURE APPEARS TO BE IN
PLACE BY WEDNESDAY WITH AVN PROGD PWAT VALUES AROUND 1.00 ACROSS
EASTERN UTAH AND EXTREME WESTERN COLORADO. IN ADDITION...MODELS
SHOWING UPPER LEVEL ENERGY BEING DRAWN UP FROM ARIZONA EARLY THIS
PERIOD. THREAT OF CONVECTION EACH DAY LOOKS REASONABLE AS UPPER
HIGH RE-POSITIONS ITSELF OVER EASTERN COLORADO BY THU. UPPER LOW
CIRCULATION DEVELOPS OFF THE COAST OF CALIFORNIA...CONTINUING TO
FEED PACIFIC MOISTURE ACROSS THE AREA THROUGH SAT. TEMPERATURES
WILL COOL TO MORE SEASONAL NORMS THROUGH THIS PERIOD.  DJN.83

.GJT...NONE.

In the hours before

Special weather statement, Jul 13, 2:30 PM MST, 3 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-140600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT SAT JUL 13 2002

...RECORD HIGH TEMPERATURES LIKELY THROUGH SUNDAY...

A STRONG RIDGE OF HIGH PRESSURE WILL CONTINUE TO BRING VERY HOT
TEMPERATURES TO THE REGION THROUGH SUNDAY.  LOWER VALLEY LOCATIONS...
INCLUDING GRAND JUNCTION AND MOAB...WILL CONTINUE TO HAVE
TEMPERATURES RANGING FROM 100 TO 110 DEGREES.  TEMPERATURES IN THE
MID 80S TO LOWER 90S WILL PERSIST IN THE MOUNTAINS FOR ANOTHER DAY.

THE ALL-TIME HIGH TEMPERATURE IN GRAND JUNCTION CURRENTLY STANDS AT
105 DEGREES AND WAS LAST SET ON JUNE 27, 1990.  THIS RECORD MAY BE
TIED OR BROKEN ON SUNDAY.

IF YOU PLAN TO BE OUTSIDE THIS WEEKEND...AVOID PROLONGED EXPOSURE
TO THE HEAT AND STRENUOUS PHYSICAL ACTIVITY.  YOUR BODY CAN LOSE UP
TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION.  DRINK PLENTY OF
FLUIDS TO AVOID DEHYDRATION.  ALCOHOLIC AND CAFFEINATED BEVERAGES CAN
INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF
HEAT EXHAUSTION OR HEAT STROKE.  WEAR LIGHTWEIGHT...LIGHT-COLORED...
LOOSE-FITTING CLOTHING.  WEAR A HAT TO SHIELD YOURSELF FROM THE
SUN...AND USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN.

PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT.  INSURE PETS
HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST.  DO NOT KEEP
PETS IN CARS WITH WINDOWS ROLLED UP...EVEN PARTIALLY.  TEMPERATURES
INSIDE A CAR WITH THE WINDOWS UP CAN REACH OVER 150 DEGREES
QUICKLY...RESULTING IN HEAT STROKE AND DEATH.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT THE GRAND JUNCTION NATIONAL
WEATHER SERVICE WEBSITE AT:  http://www.crh.noaa.gov/gjt FOR THE
LATEST INFORMATION CONCERNING THE RECENT HEAT WAVE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Routt

When
July 13, 6:00 PM MST to July 31, 11:59 PM MST
Where
Routt County, 15 mi SE of Steamboat Spgs
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317880.